Flood, Buckingham
- When
- November 30, 7:30 AM EST to 11:59 PM EST
- Where
- Buckingham forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.450, -77.967
Runoff from rainfall amounts as high as 6 inches in the James River basin led to minor flooding at Bremo Bluff. 5 feet before noon on the 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Runoff from rainfall amounts as high as 6 inches in the James River basin led to minor flooding at Bremo Bluff. The river rose above its 19 foot flood stage on the morning of November, 30th, cresting at 21.5 feet before noon on the 30th. It fell below the 19 foot flood stage on the morning of December 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 30, 6:32 AM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 632 AM EST WED NOV 30 2005 .AVIATION... NORTHWEST FLOW UPSLOPE CLOUDS AT BLF AND LWB WITH MVFR CEILINGS SHOULD ERODE BY 15Z AS WINDS BACK MORE TO THE WEST AND SOUTHWEST. OTHERWISE...SHOULD BE A VFR DAY WITH NORTHWEST WINDS LESS THAN 10 KNOTS. AS WEAK HIGH PRESSURE MOVES OVER THE AREA TONIGHT GOOD RADIATION CONDITIONS WILL ALLOW SOME FOG TO DEVELOP NOW THAT WE HAVE A WET GROUND. I INCLUDED MVFR FOG IN THE LYH AND DAN TAFS...AND LIFR FOG AT LWB TOWARD MORNING. && .PREVIOUS DISCUSSION... (ISSUED 345 AM EST WED NOV 30 2005) HYDROLOGY ... THE HEAVIEST PRECIP FROM MONDAY AFTERNOON INTO TUESDAY AFTERNOON WAS ACROSS THE JAMES RIVER BASIN. RISES ALONG THE UPPER AND MIDDLE JAMES WILL BE AROUND THREE QUARTERS BANKFULL...POSSIBLY APPROACHING BANKFULL AT SOME SPOTS. AN UPDATED RIVER STATEMENT...RVSRNK...WAS ISSUED AT 3:15 AM CONCERNING THE RISES ALONG THE JAMES RIVER. SHORT TERM (TODAY THROUGH TONIGHT)... 00Z UPPER AIR ANALYSIS SHOWS MUCH COLDER AIR UPSTREAM...WITH 850 MB TEMP -7C AT NASHVILLE. DESPITE THIS COLDER AIR JUST TO OUR WEST...THE 850 MB FLOW IS ALREADY BACKING TO THE SOUTHWEST AHEAD OF THE NEXT WEAK SHORT WAVE MOVING INTO THE OHIO VALLEY THIS MORNING AND IT LOOKS LIKE THE COLD AIR WILL JUST GIVE THE FORECAST AREA A GLANCING BLOW. WITH THE FLOW BACKING TO THE SOUTHWEST...LOW CLOUDS IN THE MTNS SHOULD ALSO ERODE PRETTY QUICKLY TODAY. I STAYED PRETY CLOSE TO MOS HIGH TEMPS TODAY...JUST RAISED THEM A FEW DEGREES IN THE PIEDMONT WHERE THERE WILL BE THE MOST SUN AND WEAKEST COLD AIR ADVECTION. TIMING OF THE SHORT WAVE PASSING BY TO THE NORTH SHOULD BE JUST ABOUT RIGHT TO BRING MOSTLY CLEAR SKIES TONIGHT AND DIMINISHING WINDS FOR GOOD RADIATION CONDITIONS...SO I WENT A LITTLE COOLER THAN MOS MOST AREAS. LONG TERM (THURSDAY THROUGH TUESDAY)... NEXT MORE SIGNIFICANT SHORT WAVE WILL BE RACING EASTWARD THURSDAY. HPC PREFERRED A SLIGHTLY FURTHER SOUTH TRACK THAN THE OPERATIONAL NAM AND GFS...AND THIS COULD BRING THE FAR WESTERN SECTIONS OF THE FORECAST AREA CLOSE TO THE LIGHT OVERRUNNING PCPN AHEAD OF THE SHORT WAVE...SO I INCREASED THE COVERAGE OF SLIGHT CHANCE POPS THU AFTERNOON. ALL MODELS INDICATE STRONG COLD AIR ADVECTION BEHIND THIS SHORT WAVE THU NIGHT...AND IF IT IS FURTHER SOUTH EVEN COLDER AIR WOULD MOVE INTO THE REGION. WITH A NW FLOW AND STRONG COLD ADVECTION...I RAISED POPS MORE INTO THE HIGH CHANCE RANGE FOR UPSLOPE SNOW SHOWERS. THE LOW LEVEL MOISTURE LOOKS FAIRLY SHALLOW...OTHERWISE I COULD SEE LIKELY POPS. FOR NOW HAVE MADE SNOW ACCUMULATIONS JUST 1 TO 2 INCHES THURSDAY NIGHT. MODELS SHOW THE LOW LEVEL MOISTURE RECEDING QUICKLY FRIDAY...BUT I HAVE KEPT LINGERING CLOUDS AND SLIGHT CHANCE SNOW SHOWERS IN UPSLOPE SOUTHEAST WV. WINDS SHOULD BECOME STRONG THURSDAY NIGHT WITH THE STRONG COLD ADVECTION. MODELS SHOW ABOUT A 40 KNOT LOW LEVEL JET AND IN PARTICULAR THE NAM SHOWS STRONG SUBSIDENCE. THINK WE WILL SEE GUSTS TO AT LEAST AROUND 35 KNOTS IN THE HIGHER ELEVATIONS...SO I RAISED THE WIND GUSTS THURSDAY NIGHT IN THE MTNS. A WEST COAST SYSTEM BEGINS TO MOVE INLAND FRIDAY...DEVELOPING A BROAD OVERRUNNING PATTERN AND SURFACE WARM FRONT IN THE TENNESSEE VALLEY BY SATURDAY MORNING. MODELS SPREAD LIGHT PRECIPITATION INTO THE AREA SATURDAY AFTERNOON...BUT THESE OVERRUNNING PATTERNS HAVE A TENDENCY TO DEVELOP FASTER THAN MODEL FORECASTS...SO THERE IS A CHANCE PRECIP COULD BEGIN SATURDAY MORNING SO I LEFT IT IN. ANY PRECIP THAT BEGINS SATURDAY MORNING WOULD LIKELY FALL AS RAIN WITH A DEEP WARM LAYER ALOFT...BUT THE SURFACE COULD BE COOL ENOUGH WITH LOW ENOUGH DEWPOINTS FOR SOME FREEZING RAIN. WE ALREADY HAD FREEZING RAIN FORECAST SATURDAY MORNING...SO I LEFT AS IS. WE HAD SOME PRECIP IN THE FORECAST FOR FRIDAY NIGHT AND THE MODEL CONSENSUS IS FOR NO PRECIP THAT EARLY SO I TOOK IT OUT. THE GFS STILL BRINGS THE SFC LOW AND ASSOCIATED COLD FRONT ACROSS THE AREA LATE SATURDAY NIGHT/SUNDAY MORNING. MOST OF THE AREA WILL LIKELY STAY NORTH OF THE WARM FRONT WITH IN-SITU DAMMING UNTIL THE SFC LOW PASSES. THE BEST CHANCE OF PRECIP STILL LOOKS TO BE SATURDAY NIGHT. THE CURRENT FCST ALREADY REFLECTED THIS SO I MADE NO CHANGES BEYOND SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 610 AM EST WED NOV 30 2005 NCZ001>006-018>020-VAZ007-009>018-022-032-033-043-044-058-059- WVZ042>045-011115- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK-FRANKLIN-HENRY- PITTSYLVANIA-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 610 AM EST WED NOV 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ019-020-023-024-034-035-045>047-011115- ALLEGHANY-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX-BUCKINGHAM- 610 AM EST WED NOV 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT HEAVY RAIN THAT ENDED TUESDAY AFTERNOON HAS BROUGHT STRONG RISES ALONG THE UPPER AND MIDDLE PORTIONS OF THE JAMES RIVER. WATER LEVELS SHOULD CREST BETWEEN THREE QUARTERS BANKFULL AND BANKFULL FOR MOST LOCATIONS...BUT BREMO BLUFF IS EXPECTED TO HAVE MODERATE FLOODING WITH A CREST AROUND 23.5 FEET EARLY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WATER LEVELS WILL BE RECEDING ALONG THE JAMES RIVER FOR ALL BUT BREMO BLUFF THURSDAY. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JJ
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479901.